Colorado, 2011Winter Weather in Colorado, January 9 to 10, 2011
January 9 to 10, 2011 · NWS GLD · 1 event in 1 county or zone
A winter storm produced moderate to heavy snow across portions of northeast Colorado, resulting in school cancellations and minor traffic accidents on area roads. The most snow fell over Yuma county where a band of 6-7 inches occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced moderate to heavy snow across portions of northeast Colorado, resulting in school cancellations and minor traffic accidents on area roads. The most snow fell over Yuma county where a band of 6-7 inches occurred. Elsewhere, Kit Carson and Cheyenne counties in Colorado received 2-6 of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 8, 9:51 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 8, 9:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MST SAT JAN 8 2011
.DISCUSSION...
330 PM MST SAT JAN 8 2011
...A WINTER STORM WATCH CONTINUES FOR THE FORECAST AREA FROM
SUNDAY THROUGH MONDAY...
GIVEN THE UNCERTAINTY OF THE WINTER STORM EXPECTED TO MOVE ACROSS
THE REGION BEGINNING TONIGHT AND CONTINUING THROUGH THE DAY ON
MONDAY...FELT IT WAS BEST TO COVER THE ENTIRE FORECAST AREA WITH A
WATCH FROM EARLY SUNDAY MORNING THROUGH THE DAY ON MONDAY.
THE DIFFICULTY WITH TODAYS FORECAST WAS WITH ASSIGNING SPECIFIC
SNOWFALL AMOUNTS TO THE SPECIFIC AREAS AND TIME PERIODS AS THE
STORM PROGRESSES ACROSS THE CENTRAL HIGH PLAINS. MODELS HAVE COME
INTO A CLOSE AGREEMENT...BUT THERE ARE STILL DIFFERENCES IN THE
FAVORED AREAS AND AMOUNTS PRODUCED. ADDING TO THE DIFFICULTY IS
THE LARGE CHANGE IN TEMPERATURE EXPECTED PRODUCING SNOW TO LIQUID
EQUIVALENT RATIOS OF AROUND 10 TO 1 EARLY AND ENDING UP WITH
AROUND 30 TO 1 OR HIGHER RATIOS DURING THE LATTER PORTION OF THE
EVENT WITH A LARGE GRADIENT OF RATIOS ACROSS THE FORECAST AREA
DURING THE EVENT AS THE COLDER AIR WORKS IT'S WAY INTO THE REGION
SUNDAY NIGHT AND MONDAY.
OVERALL FEELING IS THAT 4-6 INCHES IS A PRETTY SURE BET ACROSS THE
REGION DURING THE ENTIRE EVENT WITH 6 TO 9 INCHES POSSIBLE ACROSS
ROUGHLY THE SOUTHEAST 1/3 OF THE FORECAST AREA. EVEN THROUGH THE
GFS WAS PROBABLY THE FAVORED SOLUTION...FELT THE GFS QPF AND
RESULTING SNOW AMOUNTS WERE OVERDONE IN THE FAVORED UPSLOPE AREAS
OF COLORADO AS A WEAK SUBSIDENT AREA WORKED IT'S WAY INTO THAT
PORTION OF THE REGION FOLLOWED BY A DECREASE IN THE NEAR SURFACE
UPSLOPE AS WINDS TURNED FROM NORTHEAST TO SLIGHTLY WEST OF NORTH
EARLY MONDAY. WITH THE EXTENDED DURATION OF THE EVENT IS WAS
DIFFICULT TO COME UP WITH ANY ONE 12/24 HOUR PERIOD THAT MET EITHER
ADVISORY OR WARNING CRITERIA IN THE FIRST TWO PERIODS. THAT AGREED
WITH THE NOTION TO CONTINUE THE WATCH WITH A POSSIBLE TRANSITION
TO EITHER AN ADVISORY OR WARNING FOR THE SOUTHEAST 1/2 OR SO OF
THE FORECAST AREA DEPENDING UPON HOW SNOWFALL ACCUMULATIONS WERE
SHAPING UP ACROSS THE REGION.
AFTER MONDAY...WIND CHILLS BECOME A CONCERN FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT AS THE MUCH COLDER BELOW ZERO TEMPERATURES
MOVE INTO THE AREA. THAT WILL LIKELY BECOME IT'S ON HIGHLIGHT JUST
LIKE THE LAST SNOW FOLLOWED BY COLD EVENT. THE REMAINDER OF THE
FORECAST CURRENTLY APPEARS DRY WITH SNOWFALL PUTTING A DAMPER ON
ANY WARMING OF TEMPERATURES THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
LOCKHART
&&
.AVIATION...
951 PM MST SAT JAN 8 2011
FOR THE 06Z TAFS...AS A SHORTWAVE TROUGH APPROACHES FROM THE
NORTHWEST...CEILINGS WILL LOWER AND SNOW WILL DEVELOP ACROSS THE
AREA. SURFACE OBS FROM THE PAST FEW HOURS HAVE SHOWN SNOW NORTH AND
NORTHEAST OF KMCK...AND KMCK CEILINGS ARE LOWERING CURRENTLY. WILL
INCLUDE -SN IN THE KMCK TAF EARLY IN THE PERIOD...WHICH IS IN
AGREEMENT WITH THE GFS MOS AND LAMP. LIGHT SNOW IS ALSO EXPECTED AT
KGLD WITHIN THE FIRST 6 HRS OF THE TAF PERIOD...FOLLOWING KMCK BY A
FEW HOURS. AS THE TROUGH MOVES CLOSER TO THE TERMINALS...CONDITIONS
SHOULD DECREASE INTO THE IFR RANGE WITH CONTINUED LIGHT SNOW...THEN
DECREASE FURTHER ONCE -SN BECOMES SN DURING THE AFTERNOON.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR KSZ001>004-013>016-027>029-041-042.
NE...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR NEZ079>081.
CO...WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR COZ090>092.
&&Hazardous weather outlook, Jan 8, 5:20 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MST SAT JAN 8 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
520 PM MST SAT JAN 8 2011 /620 PM CST SAT JAN 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF LIGHT SNOW TONIGHT FOR LOCATIONS GENERALLY
ALONG AND NORTH OF INTERSTATE 70. ACCUMULATIONS ARE EXPECTED TO
BE UNDER ONE INCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WINTER STORM WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA
SUNDAY AND MONDAY.
LIGHT SNOW WILL BE ONGOING IN PARTS OF THE AREA SUNDAY
MORNING...INCREASING IN COVERAGE THROUGH SUNDAY NIGHT BEFORE
SLOWLY ENDING FROM WEST TO EAST MONDAY AFTERNOON THROUGH MONDAY
NIGHT. STORM TOTAL SNOW AMOUNTS FOR THE PERIOD WILL RANGE FROM 4
TO 5 INCHES IN FAR EASTERN COLORADO...4 TO 6 INCHES IN FAR
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...AND 6 TO 9 INCHES ALONG
AND EAST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE.
NORTH WINDS GUSTING TO 25 MPH LATE SUNDAY NIGHT WILL INCREASE TO
AROUND 35 MPH MONDAY BEFORE SLOWLY DECREASING FROM WEST TO EAST
MONDAY NIGHT. AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED
MONDAY...PARTICULARLY IN OPEN COUNTRY AND ON EAST TO WEST
ORIENTED ROADWAYS INCLUDING INTERSTATE 70.
AFTER THE SNOW ENDS ON MONDAY...VERY COLD TEMPERATURES WILL BE
OBSERVED MONDAY THROUGH WEDNESDAY. LOW TEMPERATURES WILL RANGE
FROM ZERO TO 10 DEGREES BELOW ZERO TUESDAY MORNING AND 10 BELOW
TO 15 BELOW ZERO WEDNESDAY MORNING. WIND CHILL VALUES WILL BE
BELOW ZERO SUNDAY THROUGH THURSDAY MORNING. THE COLDEST WIND CHILL
READINGS...20 BELOW ZERO TO 30 BELOW ZERO...ARE EXPECTED MONDAY
NIGHT AND AGAIN TUESDAY NIGHT. WIND CHILL ADVISORIES AND WARNINGS
MAY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SNOWFALL TOTALS
FROM SPOTTERS WOULD BE APPRECIATED THROUGH THE DURATION OF THE
STORM.
007
Winter Weather, Yuma County
- When
- January 9, 12:00 AM MST to January 10, 7:00 AM MST
- Where
- Yuma County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Snowfall totals Yuma county included: 6 in Yuma, 7 in Wray, 7 in Vernon, 6.5 in Joes and 4.5 in Idalia.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280732.